Florida, 2012

Hail and Damaging Winds in Florida, July 17, 2012

July 17, 2012 · NWS TAE · 24 events in 7 counties and zones

A weak upper level low affected the area on July 17th. This aided in the development of numerous thunderstorms during the afternoon hours, several of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak upper level low affected the area on July 17th. This aided in the development of numerous thunderstorms during the afternoon hours, several of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 17, 8:47 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 8:47 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1047 AM EDT Tue Jul 17 2012

.DISUCUSSION...
Vapor imagery and upper air data showed a TUTT cell situated over
north FL, and a weak vorticity max propagating southwestward over
central AL. The Tutt low appears to be the most significant
feature, as it impacting the mid to upper tropospheric winds and
moisture profile over our region. While it's possible these two features
could generate some pockets of weak vertical motion today, the
primary focus for deep moist convection will likely come from sea
breeze fronts and outflow boundaries. The CAM NWP guidance
consensus generates most of the convection late this afternoon
across south central GA and north FL, where there will likely be
the greatest amount of SBCAPE, deep layer moisture, and vertical
motion from colliding east coast and west coast sea breeze fronts.
The CAM NWP guidance then takes these loosely-organized storms
westward across much of the remainder of our forecast area early
this evening. Of course there will be thunderstorm development elsewhere
today as well, but this activity may be more isolated. It is yet
unclear as to how the aforementioned AL vort max and associated
upper level clouds will impact today's convective development. The
latest consensus of statistical and CAM NWP guidance suggests that
today's PoP is about 60%, which a slight reduction from the
previous forecast. This is perhaps due to the fact that Precip
Water values are at average levels (as opposed to above- average),
and the apparent lack of significant large scale ascent. Either
way, 60% is still above our climatological PoP.

With the K Index being so high, we expect today's storms to be
prolific lightning producers, which will be the main threat to
most people today. A secondary threat will be isolated strong to
severe storms. The CAM NWP guidance simulates several strong
updrafts today, and the SPC has our forecast area outlooked in a
5% chance of severe storms (within 25 miles of a point). Wind
gusts of 40 to 60 MPH and pea to quarter size hail will be
possible. Although we expect today's storms to have enough
steering flow to avoid stalling, they are likely to have very high
rain rates, and localized rain amounts of 2 to 4 inches in a
relatively short time are possible. This could cause flooding of
low lying and poor drainage areas, especially in these storms
develop over a city.

&&

.AVIATION...
Numerous thunderstorms are expected this afternoon and evening,
which will cause temporary reduction to IFR vis and/or cigs, along
with very high lightning rates. Wind gusts to 35 KT are possible
with the stronger storms. Generally VFR conditions are expected
outside of these storms, even through tonight. Winds will be rather
variable less than 10 KT today, except for a 5 to 10 KT onshore
sea breeze this afternoon at KECP.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Fournier
Hazardous weather outlook, Jul 17, 8:20 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1020 AM EDT TUE JUL 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY
HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM
OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS
ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH
HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST
THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES
AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS
ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE
LOCALIZED ACTIVATION BECOMES NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/HARRIGAN

In the hours before

Local storm report, Jul 17, 10:22 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1222 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             6 N POULAN              31.60N 83.78W
07/17/2012  E1.00 INCH       WORTH              GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS QUARTER INCH HAIL

&&

TL
Local storm report, Jul 17, 11:04 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
104 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLOOD            1 WSW COVERDALE         31.62N 83.73W
07/17/2012                   TURNER             GA   LAW ENFORCEMENT

            WATER OVER ROADWAY ALONG COVERDALE HWY

1255 PM     TSTM WND DMG     2 E ASHBURN             31.72N 83.61W
07/17/2012                   TURNER             GA   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 112 NEAR ASHBURN

&&

TL
Local storm report, Jul 17, 11:09 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             CAMILLA                 31.23N 84.21W
07/17/2012  E1.00 INCH       MITCHELL           GA   PUBLIC

            QUARTER SIZE HAIL REPORTED IN CAMILLA.

&&

TL

The radar

The Eglin Afb radar (KEVX), 86 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Bay

When
July 17, 12:41 PM CST
Where
Bay County, 1 mi ENE of Mexico Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
29.945, -85.394

The Bay County 911 dispatch reported a power line blown down at 800 N 15th Street in Mexico Beach. Monetary damage was estimated.

Thunderstorm Wind, Jefferson

When
July 17, 2:15 PM EST
Where
Jefferson County, Waukeenah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.410, -83.950

A tree was blown down a power line on County Road 259. Monetary damage was estimated.

Thunderstorm Wind, Jefferson

When
July 17, 2:30 PM EST
Where
Jefferson County, 2.61 mi NW of Waukeenah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.432, -83.985

A tree was blown down on a power line on Cherry Tree Road close to Highway 27. Monetary damage was estimated.

Thunderstorm Wind, Gadsden

When
July 17, 2:39 PM EST
Where
Gadsden County, 4.51 mi SW of Hardin Heights
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.630, -84.890

Trees were blown down near Mile Marker 161 on I-10. Monetary damage was estimated.

Thunderstorm Wind, Bay

When
July 17, 1:40 PM CST
Where
Bay County, 2.06 mi NE of Lynn Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.252, -85.616

The public reported trees down at College Point. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 2:53 PM EST
Where
Leon County, 0.57 mi E of Tom Brown Park
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.441, -84.201

Roof damage occurred in the Piney Z subdivision. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 2:54 PM EST
Where
Leon County, 1.47 mi SW of J R Alford Greenway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.422, -84.184

A tree was blown down onto a house at 5504 Hampton Oak Place. Monetary damage was estimated.

Thunderstorm Wind, Gadsden

When
July 17, 2:57 PM EST
Where
Gadsden County, 0.82 mi WNW of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.585, -84.832

A tree was blown down across the roadway. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 2:58 PM EST
Where
Leon County, 2.32 mi WNW of Capitola
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.464, -84.126

A car crashed into a downed tree on Bucklake Road at Chaires Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 2:58 PM EST
Where
Leon County, 1.38 mi NE of Fallschase
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.463, -84.183

A tree was blown down onto a power line at Bucklake Road at Pedrick Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 3:02 PM EST
Where
Leon County, 0.81 mi W of Springsax Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.400, -84.314

A tree was blown down on Springhill Road about one mile south of Orange Ave. Monetary damage was estimated.

Thunderstorm Wind, Bay

When
July 17, 2:03 PM CST
Where
Bay County, 0.95 mi S of Dirego Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.166, -85.642

The Bay county 911 dispatch reported a tree down on a power line on East 9th Ct. Monetary damage was estimated.

Hail, Leon

When
July 17, 3:04 PM EST
Where
Leon County, Woodville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.320, -84.240

Hail, Leon

When
July 17, 3:04 PM EST
Where
Leon County, 0.57 mi S of Indian Head Acres
Measured
0.75 in hail
Reported by
Public
Coordinates
30.412, -84.251

Thunderstorm Wind, Leon

When
July 17, 3:13 PM EST
Where
Leon County, 1.72 mi S of Tom Brown Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.415, -84.210

Trees and limbs were blown onto power lines at Old St. Augustine Road at Southwood Plantation Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 3:14 PM EST
Where
Leon County, 1.38 mi SW of J R Alford Greenway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.428, -84.189

A tree was in the road at March Road at Apalachee Pkwy. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 3:19 PM EST
Where
Leon County, 0.68 mi NNW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.559, -84.045

Trees and tree limbs were blown down onto a power line at Ro Co Co Road and Veterans Memorial Drive. Monetary damage was estimated.

Thunderstorm Wind, Holmes

When
July 17, 2:20 PM CST
Where
Holmes County, 0.84 mi NNE of Ponce de Leon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.731, -85.925

Trees were blown down between Argyle and Ponce De Leon on U.S. 90. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 3:27 PM EST
Where
Leon County, 2.53 mi SW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.522, -84.067

Trees and tree limbs were blown down onto power lines at Jefferson Road and Mahan Drive. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 3:27 PM EST
Where
Leon County, 1.35 mi WNW of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.476, -84.312

A tree was in the roadway at Stone Road and Old Bainbridge Road. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
July 17, 3:28 PM EST
Where
Leon County, 0.44 mi WSW of Lake Munson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.357, -84.307

Trees were blown down at the corner of Rivers Road and La France Road near Crawfordville Highway. Monetary damage was estimated.

Thunderstorm Wind, Bay

When
July 17, 2:29 PM CST
Where
Bay County, 6.08 mi W of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.328, -85.761

Trees and power lines were blown down at Burnt Mill Creek Road and State Highway 388. Monetary damage was estimated.

Thunderstorm Wind, Wakulla

When
July 17, 3:40 PM EST
Where
Wakulla County, 0.77 mi SE of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.244, -84.309

A tree was blown down on State Road 267. Monetary damage was estimated.

Thunderstorm Wind, Walton

When
July 17, 2:45 PM CST
Where
Walton County, 2.1 mi WNW of Clear Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.980, -86.374

A tree was blown down and blocking Perkins Road. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391419, 391425, 391435, 391436, 391422, 391440, 391441, 391438, 391442, 391443, 391444, 391423, 391432, 391433, 391445, 391446, 391447, 391427, 391449, 391450, 391451, 391431, 391439, 391437.